Document Detail


Blue vitriol poisoning: A 10-year experience in a tertiary care hospital.
MedLine Citation:
PMID:  22372787     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
Background and aim. Copper sulphate poisoning, while unusual in the West, is not rare in the Indian subcontinent, and mostly suicidal in intent. Unfortunately, data available on copper sulphate poisoning is limited. This study was planned to identify common presentations and complications of copper sulphate poisoning, and biochemical parameters that predict outcomes in these patients. Materials and methods. A retrospective analysis of 35 patients presenting with copper sulphate poisoning over a period of 10 years (2001-2010) was performed, based on review of their medical records. Paediatric cases and patients with concomitant poisoning with other substances were excluded. Clinical presentation, laboratory parameters, complications and treatment modalities were studied. Results. Of the 35 cases, 23 were females (65.71%). Mean age was 29.18 ± 10.77 years. Vomiting was the commonest symptom (85.71%) followed by diarrhoea (45.71%), epigastric pain (42.86%) and rectal passage of blood (31.43%). Fourteen (40%) patients had pre-existing psychiatric disease. Medical signs included pallor (37.14%) and icterus (37.14%). Major complications included hemolysis (68.57%), renal failure (51.43%), acute hepatitis (45.71%) and upper gastrointestinal bleed (40%). Mean serum copper at presentation was 104.53 ± 56.67 μg/dL; mean methemoglobin level was 9.59 ± 8.28%. Twenty-seven patients survived yielding a mortality rate of 22.9%. Peak serum aspartate and alanine aminotransferases were significantly lower (223.8 ± 247.3U/L, 66.3 ± 92.2U/L) in survivors compared to non-survivors (489.6 ± 374.0U/L, 192.9 ± 168.7U/L; p = 0.03, p < 0.01, respectively). Analysis by receiver operating characteristic (ROC) curve showed sensitivities of 100% and 85.7%, and specificities of 73.1% and 69.2%, respectively for peak serum alanine aminotransferase levels greater than 55 U/L, and peak serum aspartate aminotransferase levels greater than 234 U/L in predicting mortality. Conclusion. Copper sulphate is a potent poison that can involve multiple organ systems. Elevated levels of serum aspartate and alanine aminotransferases beyond the aforementioned values can identify patients at greater risk of mortality, allowing for institution of aggressive treatment.
Authors:
Kushal Naha; Kavitha Saravu; Barkur Ananthakrishna Shastry
Related Documents :
20070487 - Correlation of addictive factors, human papilloma virus infection and histopathology of...
10099657 - Effect of interferon alpha-2a on hormone receptor status in patients with advanced brea...
2537917 - Transbronchial needle aspiration in the practice of bronchoscopy.
21709107 - Mortality rate in patients with diastolic dysfunction and normal systolic function.
17095407 - Vitamin b12 malabsorption in patients with limited ileal resection.
16840827 - Restoration of euthyroidism does not improve cardiovascular risk factors in patients wi...
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Clinical toxicology (Philadelphia, Pa.)     Volume:  50     ISSN:  1556-9519     ISO Abbreviation:  Clin Toxicol (Phila)     Publication Date:  2012 Mar 
Date Detail:
Created Date:  2012-02-29     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101241654     Medline TA:  Clin Toxicol (Phila)     Country:  England    
Other Details:
Languages:  eng     Pagination:  197-201     Citation Subset:  AIM; IM    
Affiliation:
Department of Medicine, Kasturba Medical College, Manipal University , Manipal , India.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  European viper envenomings: Assessment of Viperfav™ and other symptomatic treatments.
Next Document:  Effects of a provincial ban of two toxic organophosphorus insecticides on pesticide poisoning hospit...